New York, 2014Strong Wind in New York, May 12, 2014
May 12, 2014 · NWS ALY · 1 event in 1 county or zone
A sudden gust of wind blew an inflatable bounce house measuring 10 feet by 10 feet in size into the air during the afternoon on May 12th, 2014 at 22 Ferry Blvd in South Glens Falls, New York. Three children inside the bounce house fell out of the house as it blew through the air, including two young boys, who fell from a height of at least 15 feet.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A sudden gust of wind blew an inflatable bounce house measuring 10 feet by 10 feet in size into the air during the afternoon on May 12th, 2014 at 22 Ferry Blvd in South Glens Falls, New York. Three children inside the bounce house fell out of the house as it blew through the air, including two young boys, who fell from a height of at least 15 feet. The two boys were seriously injured as a result of the incident and were thrown a large distance from the where the accident occurred. After the children fell out of the bounce house, it blew more than 50 feet through the air and landed in a field of a nearby middle school (Oliver W. Winch Middle School). One boy was hospitalized until late May and the other until mid June with significant injuries. The maximum wind gust measured that afternoon 2.7 miles away at Glens Falls Airport was 30 MPH. The weather balloon upper air sounding at Albany that morning suggested winds could gust as high as 40 MPH.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 12, 11:57 AM EST, 2 hours 23 minutes earlier.
Area forecast discussion, May 12, 11:57 AM EST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1257 PM EDT MON MAY 12 2014
.SYNOPSIS...
HIGH PRESSURE SLIDES OUT TO SEA OFF THE MID ATLANTIC COAST TODAY.
AFTER A DELIGHTFULLY SUNNY WARM DAY OUR WEATHER WILL TURN
INCREASINGLY UNSETTLED AS THE WEEK PROGRESSES. LATE TODAY A BACK
DOOR COLD FRONT WILL DROP SOUTH THROUGH THE REGION...STALLING
ACROSS THE MID ATLANTIC STATES. BY MIDWEEK A LARGE FRONTAL SYSTEM
IN THE GREAT LAKES WILL PUSH TOWARD THE EASTERN SEABOARD.
&&
.NEAR TERM /THROUGH TUESDAY/...
AS OF NOON SOME HI CLOUDS ASSOC WITH CONVECTIVE DEBRIS FROM THE
OVERNIGHT OHIO MCS WERE SPILLING OVER S PRTNS OF NYS. THESE HAVE
DIMINISHED OVER NYS FOR THE TIME BEING...BUT WILL INCR AGAIN TWRD
EVNG AS ADDITIONAL CONVECTIVE DEBRIS FM MICHIGAN MCS AND CLOUDS
NOW IN W NYS AND PA MOVE INTO S TIER.
MEANWHILE A BACKDOOR CDFNT HAS CROSSED THE ST LAWRENCE VLY AND REACHED
THE N ADRNDKS. IT WILL DRIFT VERY SLOWLY S THROUGH THE AFTN...WITH
LITTLE IMPACT UNTIL TNGT.
TNGT INTO TUESDAY 500HPA RIDGE AXIS SHIFTS FM GRTLKS TO E SEABOARD.
AT THE SAME TIME THE RIDGE BCMS MUCH SHARPER. THIS EVNG THIS
ALLOWS THE BACK DOOR CDFNT TO DROP S THRU THE RGN. BY 06UTC TNGT
THE FNT IS FM NYS-BUF-UPR MI. IT DRIFTS A BIT FURTHER S AS ITS
PARALLELS THE 500HPA FLOW TUES...BUT AS THE 500HPA RIDGE MVS EAST
THE FRONT BRIEFLY STALLS AND BEGINS TO RETURN N LATE TUESDAY...
AT THE SAME TIME MCS "RIDGE ROLLERS" HAVE MOVED OVER THE TOP OF
THIS RIDGE. THE FIRST WENT THRU OHIO THIS MRNG...AND DISSIPATED IN
VA...ANOTHER IS OVER MI MVNG SE..WEAKENING AND MVNG INTO PA..AND
OTHERS ARE TEED UP OVER WI AND IA. WHILE THE FCA SHOULD NOT
EXPERIENCE THESE DIRECTLY TNGT...THEY WILL SPILL INCRG CLOUDS
INTO FCA TNGT. AS THE 500HPA RIDGE SHIFTS E TUE THREAT OF
-SHRA/SCT TSTMS WILL BE INCRG ASSOC WITH THESE PASSING FEATURES.
THE MDLS HV COME INTO BETTER AGREEMENT WITH TDYS 12UTC RUNS.
THIS EVNG SVRL MDLS PRODUCE SCT -SHRA IN S TIER...MAY WARRANT A
SLGHT CHC...BUT ALB CONV TEMPS IS 103.
OVRNT THE RGN REMAINS DRY AS CLOUDS INCR. MOST OF THE GUID KEEPS
ANY SIG SHRA/SCT TSTMS EITHER W OF FCA MUCH OF TUES...OR CONFINES
IT TO N AND W PERIPHERY AREAS TUES AFTN.
THE IMPACTS OF THE CDFNT WILL BE MODEST AS IT WILL REMAIN SHALLOW...WITH
WINDS SHIFTING TO NE TO E TO SE TNGT. LOWS WILL BE MID 40S TO MID 50S.
IT WILL PUT FCA IN MARINE LAYER LATER TNGT AND TUES WITH CONSIDERABLE
CLOUDS...BUT MAX TEMPS TUES WILL STILL MAKE 70 IN MOST AREAS TUES.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
WEDNESDAY...CONFIDENCE IS NOT PARTICULARLY HIGH WITH RESPECT TO
PLACEMENT OF HIGHER PROBABILITIES OF SHOWERS/TSTORMS. NCEP MODEL
SUITE AND INTERNATIONAL GUIDANCE FAVOR AN IDEA OF A WARM FRONT
LIFTING EAST-NORTHEAST ACROSS THE REGION WITH RISING HEIGHTS ALOFT
FOR A MORE ANTICYCLONIC FLOW. FURTHERMORE...BEST LOW LEVEL JET
FORCING AND THETA-E ADVECTIVE PROPERTIES REMAIN UPSTREAM FROM THE
LOCAL SERVICE AREA WHICH TOO LIMITS A MORE ORGANIZED PRECIPITATION
EVENT. SO WE WILL KEEP POPS INTO THE SLIGHT CHANCE FOR PORTIONS OF
NEW ENGLAND TO CHC-SCT VALUES FOR EASTERN NY /THE HIGHER POP
VALUES WEST OF THE HUDSON RIVER/. GIVEN THE CONSIDERABLE CLOUD
COVER EXPECTED...WE WILL KEEP TEMPERATURES AROUND SEASONABLE
LEVELS DURING THIS TIME FRAME WITH A BLEND OF THE WARMER MAV
GUIDANCE AND COOLER MET GUIDANCE WHICH IS SOMEWHAT CLOSE TO THE
EXPERIMENTAL ECMWF MOS.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
STRONG RIDGING WILL BE DEPARTING THE EASTERN SEABOARD AT THE START
OF THE EXTENDED PERIOD...WHILE A DIGGING TROUGH MOVES ACROSS THE
UPPER MIDWEST/GREAT PLAINS AND TOWARDS THE GREAT LAKES AND OHIO
VALLEY.
INITIALLY...THE BEST FORCING FOR PRECIP WILL BE LOCATED WEST OF OUR
AREA...AND WHILE SOME STRAY SHOWERS/THUNDERSTORMS CANT BE RULED OUT
FOR WESTERN PARTS OF THE CWA...IT LOOKS TO BE MAINLY DRY AND MILD
FOR WED NIGHT INTO THURSDAY. MINS ON WED NIGHT WILL BE IN THE
50S...WITH HIGHS ON THURSDAY WELL INTO THE 70S...AS 850 HPA TEMPS OF
12-14 DEGREES C WILL SUPPORT QUITE A WARM DAY.
EVENTUALLY...THE UPPER LEVEL TROUGH AND ASSOCIATED SLOW MOVING SFC
FRONT WILL MOVE CLOSER TO OUR AREA AND PASS THROUGH FROM WEST TO
EAST FOR THE LATE WEEK PERIOD. THIS WILL LIKELY BRING A BAND OF
HEAVY RAIN SHOWERS ACROSS OUR REGION FOR SOMETIME BETWEEN THURSDAY
NIGHT AND SATURDAY MORNING. WITH PWAT VALUES SURGING TO AROUND 1.50
INCHES...A PERIOD OF HEAVY RAIN WILL BE POSSIBLE WHEN THE BEST
FORCING MOVES ACROSS THE AREA. IN ADDITION...THERE MAY BE SOME
EMBEDDED CONVECTIVE ELEMENTS WITHIN THE BAND OF HEAVY RAIN
SHOWERS...AS SHOWALTER VALUES DROPPING BELOW ZERO SHOW THERE MAY BE
ELEVATED INSTABILITY...WHICH CAN ALSO CONTRIBUTE TO THE HEAVY RAIN
POTENTIAL.
IT WILL BE MILD AHEAD OF THE FRONTAL BOUNDARY WITH MINS IN THE MID
50S TO LOW 60S FOR THURSDAY NIGHT...AND TEMPS NEAR 70 ON FRIDAY.
COOLER TEMPS WILL START TO MOVE IN FROM THE WEST FOR FRIDAY
NIGHT...AS THE BOUNDARY STARTS TO CROSS THE REGION...WITH MID 40S TO
MID 50S...AND HIGHS ON SATURDAY MAINLY IN THE 60S.
OVER THE WEEKEND...THERE MAY BE SOME LINGERING RAIN SHOWERS...AS THE
UPPER LEVEL TROUGH WILL STILL BE MOVING ACROSS THE AREA. IT/S STILL
HARD TO SAY IF THE CORE OF THE UPPER LEVEL CLOSES OFF AND IF IT WILL
CROSS OVER OUR AREA...OR IF IT WILL JUST PASS OFF TO OUR NORTH. IN
EITHER CASE...A CONTINUED CHANCE FOR RAIN SHOWERS IS
JUSTIFIED...ALONG WITH COOLER TEMPS FOR SAT NIGHT INTO SUNDAY.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR CONDS WITH SCT-BKN100 CLOUDS THRU TNGT. SHALLOW CDFNT WILL MV
INTO ADIRONDACKS THIS AFTN...REACH THE MHWK VLY THIS EVNG AND MV S
OF AREA BY 06UTC. WINDS WILL BE LT AND VRBL AHEAD OF IT...TURNING
NE ..THEN E...THEN SE BEHIND IT UNDER 10KTS. ISOLD -SHRA THIS EVNG
MAINLY S TIER..
OUTLOOK...
TUESDAY THROUGH THURSDAY NIGHT: MODERATE OPERATIONAL IMPACT. CHANCE
OF SHRA...TSRA.
FRIDAY: HIGH OPERATIONAL IMPACT. LIKELY SHRA...TSRA.
FRIDAY NIGHT THROUGH SATURDAY: MODERATE OPERATIONAL IMPACT. LIKELY
SHRA.
&&
.FIRE WEATHER...
RH VALUES TODAY WILL LOWER TO BETWEEN 25 AND 35 PERCENT AS HIGH
TEMPERATURES REACH THE MID 70S TO LOWER 80S. WINDS ARE EXPECTED TO
BE 10 MPH OR LESS. THERE IS A CHANCE OF SHOWERS DURING THE LATE
AFTERNOON HOURS.
THE RH LEVELS RECOVER TONIGHT TO BETWEEN 60 AND 90 PERCENT TONIGHT
WITH A LIGHT WIND. THE CHANCE FOR SHOWERS WILL CONTINUE FOR THE
ENTIRE REGION WITH THE HIGHER PROBABILITIES WEST OF THE HUDSON
RIVER.
&&
.HYDROLOGY...
NO WIDESPREAD HYDROLOGIC ISSUES ARE EXPECTED OVER THE NEXT SEVERAL
DAYS.
A MAINLY DRY AND WARM DAY IS EXPECTED TODAY WITH THE CHANCE FOR
SHOWERS ON THE INCREASE LATE IN THE DAY. THIS CHANCE FOR SHOWERS
WILL CONTINUE FOR MOST THE REGION WITH THE INCREASE PROBABILITY
FOR SOME HEAVIER RAINFALL TOWARD THE END OF THIS WEEK.
HOWEVER...ANY RAINFALL DURING THE EARLY AND MIDDLE PART OF THE
WEEK WILL BE LIGHT AND HAVE LITTLE IMPACT ON AREA STREAMS AND
RIVERS. THE RAINFALL LATER IN THE WEEK COULD BE HEAVY AND WE WILL
NEED TO WATCH NUMERICAL TRENDS CLOSELY.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...SNYDER
NEAR TERM...SNYDER
SHORT TERM...BGM
LONG TERM...FRUGIS
AVIATION...SNYDER
FIRE WEATHER...BGM
HYDROLOGY...BGM
Hazardous weather outlook, May 12, 3:00 AM EST, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
400 AM EDT MON MAY 12 2014
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-131100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
400 AM EDT MON MAY 12 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Strong Wind, Northern Saratoga
- When
- May 12, 2:20 PM EST
- Where
- Northern Saratoga forecast zone
- Measured
- 26 kt (30 mph) estimated gust
- Injuries
- 2 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 43.107, -73.864 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Ohio, May 12 to 13, 2014$61 million · EF0 · 24 events
- Flash Flooding and Hail in Texas, May 12, 2014$205,000 · 2 in hail · 29 events
- Flash Flooding and Hail in Wisconsin, May 12, 2014$51,000 · 2.5 in hail · 40 events
- Flash Flooding and Hail in Texas, May 12, 2014$40,000 · 55 kt wind · 11 events
- Flash Flood and Damaging Wind in Oklahoma, May 12, 2014$40,000 · 70 kt wind · 2 events
- High Wind and Dust Devil in California, May 12 to 14, 2014$20,000 · 76 kt wind · 11 events
- Damaging Winds in Illinois, May 12, 2014$30,000 · 52 kt wind · 2 events
- Rip Current in Florida, May 12, 20142 injured · 1 event
- Flash Flooding and Flood in Illinois, May 12 to 13, 20142 in hail · 17 events
- Hail and Damaging Winds in Texas, May 12, 20141.75 in hail · 13 events
- Hail and Damaging Winds in Iowa, May 12, 2014$1,000 · 1.25 in hail · 11 events
- Hail in Missouri, May 12, 20141 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508936.